Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 19, 2017Heard County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 19, 2017, 5:49 PM EDT for Heard County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 5:49 PM EDT (21:49 UTC)
Expired
Apr 19, 2017, 6:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Heard County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS82 KFFC 192149
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT WED APR 19 2017
 
GAZ052-066-192215-
Troup GA-Heard GA-
549 PM EDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TROUP AND
SOUTHWESTERN HEARD COUNTIES UNTIL 615 PM EDT...

At 549 PM EDT...a strong thunderstorm was over Glenn, or 8 miles
northeast of Stroud...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Franklin, Waresville, Glenn and Texas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3327 8509 3306 8513 3306 8522 3327 8526
TIME...MOT...LOC 2149Z 187DEG 7KT 3312 8520 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 19, 3:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 19, 3:50 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 PM EDT Wed Apr 19 2017

.SHORT TERM /Tonight through Thursday Night/...
Limiting factor for convection thus far today has been the
abundance of low clouds in place. Models had done a poor job in
developing and maintaining these clouds so stands to reason they
would do a poor job in initializing storm formation today which
has been several hours delayed.

Once clouds decided to scatter though...they scattered quickly
allowing for a quick warmup. Most sites remain a few degrees from
convective temp for today but that should be no issue here soon.
CAPE values on mesoanalysis already pushing 1500 to 2000 J/KG from
East Central Alabama through the metro and should serve as the
focus for storm initiation here soon.

Downdraft CAPE remains modest at best within the wedge with only
conducive values for strong winds to the south where storms will
not be as prevalent. Still cant rule out downburst winds with
isolated cells but hail will be the primary threat with the
stronger activity given continued coolish temps aloft.

Wedge breaks down through Thu with Bermuda ridge building at the
surface from the SE. This will allow for some drier air for the
northern tier with PW values falling below an inch from Macon
southward. This will leave the best chances which will be slight
chance to low end chance at best for the northern tier where CAPE
will be sufficient for storms but relatively weak activity given
expected 500 to 1000 J/KG values.

Deese

.LONG TERM /Friday through Wednesday/...
No major changes made to the extended forecast. The long term
starts with the 500mb ridge having nosed over the area and little
in the way of significant precip is expected Thursday night into
Wed morning.

A weak cold front moves into n Ga on Friday with the best
precip chances over n GA with only lighter rainfall amounts
expected. N GA will again have the best precip chances on Saturday
with the GFS producing light rainfall amounts and the European
is basically dry. This is mostly due to the GFS having the next
surface low a little farther east than the European.

Saturday night and Sunday is when the next significant period
of heavy weather is expected as the GFS is only a little faster
than the European bringing a strong cold front into n and w GA
around 12z Sunday and moving across the rest of the forecast area
on Sunday. A rather strong positively tilted upper trough and Jet
is associated with the system with 30-40 kts of low level shear
forecast from the GFS and 500-1000 surface based cape at the start
of Saturday night over the far nw. The low level shear weakens
overnight and is not too strong for Sunday as the front moves
across the area. The potential for Severe storms will continue
to be monitored.

Storm potential looks to have ended for Sunday night with just
chance to slight chance for showers Sunday night into Monday
associated with the upper trough/Low moving across the area.

At this point...Tuesday will be dry.

Temperatures will continue above normal Sunday then cooling
to within a few degrees of normal through Tuesday.

BDL/01

&&

.AVIATION...
18Z UPDATE...

After extensive low clouds this morning...really in the last 30
min starting to see some significant clearing across the metro
sites and especially down south. This will give way to a Sct cu
deck initially but will become BKN rather quickly with TSRA
formation possible. Axis of best development still in question
but somewhere southwest of ATL looks like a good bet and then
moving across ATL terminals through 22Z or so. Once this activity
pushes through...should see more tranquil conditions for the
remainder of the TAF period. Shift to west still looks on track
for 14Z for the winds.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  84  61  86 /  30  20  20  30
Atlanta         62  82  64  83 /  20  20  20  20
Blairsville     56  77  56  78 /  30  30  30  40
Cartersville    61  83  61  82 /  20  30  30  30
Columbus        64  86  64  85 /   5  10  10  10
Gainesville     60  81  62  82 /  30  30  30  30
Macon           60  85  60  86 /  10   5   5  10
Rome            61  84  60  83 /  20  30  30  40
Peachtree City  59  83  60  85 /  10  10  10  10
Vidalia         61  85  62  86 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Apr 19, 5:05 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
505 AM EDT Wed Apr 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
505 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are possible over north
and portions of central Georgia...mainly this afternoon and
evening. A few thunderstorms may be strong with Gusty Winds...
Small Hail...Frequent Lightning and Locally Heavy Rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a chance of thunderstorms over mainly north
Georgia Thursday into Saturday. There is some potential for
severe thunderstorms Saturday Night and Sunday.

No Hazardous weather is expected at this time Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 19, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT WED APR 19 2017

GAZ052-066-192215-
Troup GA-Heard GA-
549 PM EDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TROUP AND
SOUTHWESTERN HEARD COUNTIES UNTIL 615 PM EDT...

At 549 PM EDT...a strong thunderstorm was over Glenn, or 8 miles
northeast of Stroud...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Franklin, Waresville, Glenn and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3327 8509 3306 8513 3306 8522 3327 8526
TIME...MOT...LOC 2149Z 187DEG 7KT 3312 8520

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:47 PM EDTSpecial Weather StatementFFCWalker43 min
Apr 19, 6:19 PM EDTSpecial Weather StatementFFCHeard26 min
Apr 19, 6:37 PM EDTSpecial Weather StatementFFCHeard23 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.